Alert archive / Montana / Winter Storm Warnings in 2012
Winter Storm Warning 22, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Dec 19, 2012, 3:04 PM MST. It took effect at Dec 19, 2012, 11:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2012, 3:04 PM MST (22:04 UTC)
- In effect from
- Dec 19, 2012, 11:00 PM MST
- Expired
- Dec 20, 2012, 2:19 PM MST
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
928 WWUS45 KTFX 192204 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 304 PM MST WED DEC 19 2012 ...ATMOSPHERIC MOISTURE WILL INCREASE OVER THE ROCKY MOUNTAIN FRONT TONIGHT AS A STRONG MID-LEVEL JET STREAM PULLS PACIFIC MOISTURE INTO THE AREA. THIS WILL RESULT IN WIDESPREAD SNOW LATE TONIGHT THROUGH THURSDAY... MTZ009-201015- /O.NEW.KTFX.WS.W.0022.121220T0600Z-121221T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 304 PM MST WED DEC 19 2012 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR ELEVATIONS ABOVE 5500 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5500 FEET FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL DEVELOP AND INTENSIFY TONIGHT AND CONTINUE INTO EARLY THURSDAY EVENING. WINDS WILL ALSO STRENGTHEN TONIGHT AND THE COMBINATION OF STRONG WINDS AND SNOW WILL CAUSE AREAS OF BLOWING SNOW AND VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES. * SNOW ACCUMULATIONS: 6 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS AT HIGHER ELEVATIONS. * ELEVATIONS: FOR ELEVATIONS ABOVE 5500 FEET. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX (REMOVE THIS COMMENT AND THE FOLLOWING COLON): PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
5 follow-up statements
585 WWUS45 KTFX 200413 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 913 PM MST WED DEC 19 2012 ...ATMOSPHERIC MOISTURE WILL INCREASE OVER THE ROCKY MOUNTAIN FRONT TONIGHT AS A STRONG MID-LEVEL JET STREAM PULLS PACIFIC MOISTURE INTO THE AREA. THIS WILL RESULT IN WIDESPREAD SNOW LATE TONIGHT THROUGH THURSDAY... MTZ009-201615- /O.CON.KTFX.WS.W.0022.121220T0600Z-121221T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 913 PM MST WED DEC 19 2012 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR ELEVATIONS ABOVE 5500 FEET... A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5500 FEET FOR REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL DEVELOP AND INTENSIFY TONIGHT AND CONTINUE INTO EARLY THURSDAY EVENING. WINDS WILL ALSO STRENGTHEN TONIGHT AND THE COMBINATION OF STRONG WINDS AND SNOW WILL CAUSE AREAS OF BLOWING SNOW AND VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES. * SNOW ACCUMULATIONS: 6 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS AT HIGHER ELEVATIONS. * ELEVATIONS: FOR ELEVATIONS ABOVE 5500 FEET. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX (REMOVE THIS COMMENT AND THE FOLLOWING COLON): PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
660 WWUS45 KTFX 200538 CCA WSWTFX URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MST WED DEC 19 2012 ...ATMOSPHERIC MOISTURE WILL INCREASE OVER THE ROCKY MOUNTAIN FRONT TONIGHT AS A STRONG MID-LEVEL JET STREAM PULLS PACIFIC MOISTURE INTO THE AREA. THIS WILL RESULT IN WIDESPREAD SNOW LATE TONIGHT THROUGH THURSDAY... MTZ009-201800- /O.COR.KTFX.WS.W.0022.121220T0600Z-121221T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 1035 PM MST WED DEC 19 2012 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR ELEVATIONS ABOVE 5500 FEET... A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5500 FEET FOR HEAVY SNOW AND BLOWING SNOW REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL DEVELOP AND INTENSIFY TONIGHT AND CONTINUE INTO EARLY THURSDAY EVENING. WINDS WILL ALSO STRENGTHEN TONIGHT AND THE COMBINATION OF STRONG WINDS AND SNOW WILL CAUSE AREAS OF BLOWING SNOW AND VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES. * SNOW ACCUMULATIONS: 6 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS AT HIGHER ELEVATIONS. * ELEVATIONS: FOR ELEVATIONS ABOVE 5500 FEET. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
914 WWUS45 KTFX 201027 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 327 AM MST THU DEC 20 2012 ...ATMOSPHERIC MOISTURE WILL INCREASE OVER THE ROCKY MOUNTAIN FRONT TONIGHT AS A STRONG MID-LEVEL JET STREAM PULLS PACIFIC MOISTURE INTO THE AREA. THIS WILL RESULT IN WIDESPREAD SNOW LATE TONIGHT THROUGH THURSDAY... MTZ009-210000- /O.CON.KTFX.WS.W.0022.000000T0000Z-121221T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 327 AM MST THU DEC 20 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 5500 FEET... A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5500 FEET FOR HEAVY SNOW AND BLOWING SNOW REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING AND MAIN IMPACT: SNOW AND BLOWING SNOW OVER THE MOUNTAINS OF THE NORTHERN ROCKY MOUNTAIN FRONT WILL CONTINUE THROUGH THIS AFTERNOON. THE COMBINATION OF STRONG WINDS AND SNOW WILL CAUSE VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES. * SNOW ACCUMULATIONS: 6 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS AT HIGHER ELEVATIONS. * ELEVATIONS: FOR ELEVATIONS ABOVE 5500 FEET. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
434 WWUS45 KTFX 201029 CCA WSWTFX URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 328 AM MST THU DEC 20 2012 MTZ009-210000- /O.COR.KTFX.WS.W.0022.000000T0000Z-121221T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 328 AM MST THU DEC 20 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 5500 FEET... A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5500 FEET FOR HEAVY SNOW AND BLOWING SNOW REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING AND MAIN IMPACT: SNOW AND BLOWING SNOW OVER THE MOUNTAINS OF THE NORTHERN ROCKY MOUNTAIN FRONT WILL CONTINUE THROUGH THIS AFTERNOON. THE COMBINATION OF STRONG WINDS AND SNOW WILL CAUSE VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES. * SNOW ACCUMULATIONS: 6 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS AT HIGHER ELEVATIONS. * ELEVATIONS: FOR ELEVATIONS ABOVE 5500 FEET. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
488 WWUS45 KTFX 202119 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 219 PM MST THU DEC 20 2012 MTZ009-202230- /O.CAN.KTFX.WS.W.0022.000000T0000Z-121221T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 219 PM MST THU DEC 20 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER STORM WARNING. PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH TONIGHT THEN DIMINISH FRIDAY MORNING OVER AREAS NEAR THE CONTINENTAL DIVIDE AND ADDITIONAL ACCUMULATIONS WILL BE LIGHT. THEREFORE THE WINTER STORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 19, 1:41 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 19, 1:41 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 141 PM MST Wed Dec 19 2012 .DISCUSSION... Tonight through Thursday...Atmospheric moisture will increase over the Rocky Mountain Front tonight as a strong mid-level jet stream pulls Pacific moisture into the area. Lift associated with the jet and lift over the terrain will result in widespread snow late tonight through Thursday near the continental divide over the Northern Rocky Mountain Front. The NAM and SREF models are most aggressive, forecasting locations near the divide to receive between one half and one inch of precipitation through the period. Meanwhile, the GFS is drier with one half inch or less. The NAM and SREF seem reasonable given the amount of moisture and lift in this area. Relied upon a blend of the NAM and SREF for precipitation, resulting in forecast snow amounts of 6 to 12 inches near the divide in the Northern Rocky Mountain Front tonight through Thursday evening. Issued a winter storm warning for this area with the main impacts being heavy snow and blowing snow. Lighter snow showers will affect the southern areas of the Rocky Mountain Front with a few inches of accumulation expected. Further east of the divide, dry weather should prevail due to breezy downslope winds. Langlieb Thursday night through Friday...Upper low off coast Pac NW deepens as ridge over eastern MT strengthens leaving CWA under southwest flow aloft. Mid- and upper-level moisture will result in mostly cloudy skies, but lower-level moisture will largely be confined to the continental divide and westward. While breezy downslope winds will tend to mitigate precipitation along the east slopes, isolated showers are possible over the mountains of central and southwest Montana. Temperatures will remain above seasonal normals both periods. Britton Friday Night through Wednesday...Southwest flow aloft will bring increasing moisture to the Continental Divide Friday night and Saturday as a trough of low pressure moves into the Pacific Northwest. A cold Canadian airmass will result in the northern zones having below normal temperatures Saturday while southwest Montana will have highs near normal. By Sunday, the cold airmass will push farther south. There is still a fair amount of uncertainty in the long-range models regarding precipitation amounts, temperatures and timing. The latest ECMWF has trended colder but the inherited forecast is in line with this colder trend. Models show differences regarding precipitation amounts and for now have kept the best chance for precipitation in the mountains across southwest Montana. Given the model differences and run-to-run inconsistencies, forecast confidence remains low and will not favor one model solution over the other and keep the forecast cooler than average with increased precipitation chances. MLV/Blank && .AVIATION... .Updated 1830Z... A weak ridge of high pressure will build over the region today with southwest winds increasing before 20z. Along the Rocky Mountain Front and adjacent plains including KCTB and KGTF terminals, southwest winds will be breezy with wind gusts up to 25kts possible until around 03Z. Overall, VFR conditions will prevail over the next 24 hours. dwb && .PRELIMINARY POINT TEMPS/POPS... GTF 20 41 26 41 / 0 0 0 10 CTB 16 42 21 36 / 10 10 10 10 HLN 13 35 17 37 / 0 10 10 10 BZN 7 30 11 35 / 0 0 10 10 WEY -3 22 3 27 / 20 10 20 10 DLN 10 31 15 36 / 10 10 20 20 HVR 13 36 18 34 / 0 0 0 10 LWT 11 38 21 41 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING from 11 PM this evening to 5 PM MST Thursday Northern Rocky Mountain Front...Southern Rocky Mountain Front. HIGH WIND WATCH from late tonight through late Thursday night Madison. && SHORT TERM...BRITTON LONG TERM...BLANK AVIATION...BRITTON weather.gov/greatfalls
Hazardous weather outlook, Dec 19, 2:26 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 226 PM MST WED DEC 19 2012 MTZ015-201130- MADISON- 226 PM MST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR THE NORRIS HILL AREA. SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH WIND WATCH CONTINUES THROUGH THURSDAY NIGHT. THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER... CONFIDENCE IN THE POSSIBLE TEMPERATURE RANGE AND SNOWFALL AMOUNTS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-010>014-044>055-201130- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 226 PM MST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER... CONFIDENCE IN THE POSSIBLE TEMPERATURE RANGE AND SNOWFALL AMOUNTS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-201130- NORTHERN ROCKY MOUNTAIN FRONT- 226 PM MST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT EARLY THURSDAY MORNING THROUGH FRIDAY MORNING. LOCALLY STRONG WINDS ARE POSSIBLE THROUGH FAVORED CANYONS AND PASSES. THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER... CONFIDENCE IN THE POSSIBLE TEMPERATURE RANGE AND SNOWFALL AMOUNTS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 9:34 AM MST | High Wind Watch | TFX | 12 hr |
Nearby
Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.